How does asprin cause internal bleeding? Would there not be warning signs/symptoms before it was serious?

Thins the blood. Aspirin interferes with the ability your blood to clot. It does this by interfering with the ability of your platelets to clot. The platelets are little cell like structures that help the blood clot. If their efficacy is interfered with they will not clot and bleeding occurs. It can also irritate the lining of the stomach and intestines which can also cause ulcers and bleeding.
Gi tract. Aspirin acts on your GI tract , and causes ulcers and potentiate blood loss. Usually causes slow GI blood loss in predisposed individuals ( taking too much Aspirin, other pain medications that work by disrupting the protective lining in the stomach & many other risk factors like alcohol) . There might be : dark black stools,shortness of breath, anemia which is unaccounted for, epigastric pain... .